Firstly I think I may have posted this twice as I lost it once and could not find what I had done with it. If so I must apologise.
I am new to this forum but decided to join after first finding it only last week and then reading many posts that encompass so many things that I am so familiar with. I have suffered from Paroxysmal Atrial Fibrillation for 25 years now and I am 69 years of age.
When I was first diagnosed I staying in AF for 5 weeks with all the initial worry and was ultimately Cardioverted. I was then prescribed Sotalol (a betablocker) but I found the side effects like a chemical cosh and difficult to accept and was taken off the drug after about a year.
For the past 20 years so have been on a combination of 100Mg Flecainide twice a day and 1.25Mg Bisoprolol once a day together with Warfarin. I regularly go into PAF at intervals of between 1 week and 2 months lasting from 5 hours or sometimes up to 2 days. As you will all no doubt be aware there is no way of predicting the frequency.
The consequence of taking the Flecainide and Bisropolol is that my resting sinus rhythm is normally between 40 and 55 and therefore when I slip into PAF whilst it is rare (but not uncommon) for my heart rate to be over 100bpm and up to 150bpm normally in AF it fluctuates between 70 and 95bpm. This is still almost till twice my normal resting heart rate.
Throughout the years I have always been very symptomatic when in AF with palpations, nausea, breathlessness, lethargy and depression. During these times I have all the fears, depression and worry that I have read from others contributing to this forum. I know that some are able to look at their condition as a glass half full but unfortunately when I am in AF I can only see it the glass half empty despite my best efforts at positive thinking.
On the contrary, when I am in normal sinus rhythm and feeling ‘normal’ I am far more positive and always try to look on the bright side. I remind myself that in all the years I have gone in and out of AF my heart has always reverted to NSR at the end of each occasion. I always live in hope that each time this was last episode and that all will be OK in the future. Sadly for me, so far, this hope has never been fulfilled.
When I go into AF I normally am able to cardiovert myself, as advised by my EP, by taking extra Flecainide but on about a dozen occasions in the 25 years this has not been successful and therefore I think I have now had about 12 cardioversions that were in themselves successful in returning me to sinus rhythm. What a lovely feeling it is when you come to from the anaesthetic and your heart is beating normally!
When using the Flecainide option I find that total relaxation and isolation can assist in the process of returning to NSR.
Ablation was first offered to me in 2009 having spent 16 years or so with just the drug therapy keeping the problem under a degree of control. For those asking "how many ablations can I have": I can tell them that I have had 1 flutter ablation (Right Atrium) 2009 and 3 AF ablations (Left Atrium) in 2011, 2013, 2015 a total of 4 so far. I am now on my third cardiologist in 7 years and the new man is now planning my 5th ablation in August 2016. The first EP being an eminent Professor with many years of experience, he retired two years ago. I would hasten to add that the hospital is one of the leading UK centres for heart rhythm management and I still have great respect and trust in those I am dealing with.
For the first three ablations the procedure was carried out under sedation. The first two were fine and I remembered little but sadly the sedation given during the third ablation in 2013 was virtually ineffective. The procedure took 5 hours so it was for me a real ordeal. I have seen the videos of patients chatting to their surgeons or EPs during operations and procedures but sadly I am not made of this stern stuff some might call me a wimp but that is the way it was for me. What is more the ablation once again did not resolve my PAF and I had to go into hospital a few months later for a Cardioversion. Ah yes worth mentioning here that all cardiversions have been successful in returning me to NSR.
On this occasion and whilst in hospital to be ‘rebooted’ the new consultant decided that the best course for me was to have yet another ablation but this time under a general anaesthetic . This took place last November 2015 and for me this was much more tolerable. But again my PAF has prevailed and I am no still suffering on a regular basis.
6 months after this fourth ablation I had a follow up outpatients appointment and met my second new EP Cardiologist. Taking a fresh look at all the data he took the view that because there were "multiple areas of venous reconnection” following the last procedure, a 5th ablation would still have a reasonable chance of success, with the caveat that there was obviously no guarantee.
I must admit it was a big decision for me to accept this advice but because I suffer so when in AF coupled with the positive vibes I got from the Consultant I have decided to let him try his best to help me. This did not go down too well with my adult children but they do not have to live with it. My wife is fully supportive as is my dentist interestingly.
As for those of you who are concerned about having an ablation I hope I haven’t worried any of you. I would encourage you to go ahead and be positive, my understanding is that for a very high percentage of patients the procedure is successful at the first attempt and that I am the exception rather than the rule. I think this is also supported by the fact that there are a growing number of cardiac centres around the UK and the world with dedicated Cath labs carrying out ablation procedures on a weekly basis.
On a further personal note, sadly for me I developed an acute skin reaction to the sticky pads that were attached to me during the procedure 2013, the Urticaria lasted about 5 months. I was very itchy and it was very hard to cope with causing severe lack of sleep.
Since then my skin has reacted every time I have sticky pads for heart monitoring or cardiversion and the same thing happened again last November this time lasting approximately 2 weeks.
In January I had an unrelated 3 hour operation on my hand following a very bad accident and again I had an acute skin reaction to heart monitors which lasted 2 weeks.
My next ablation is planned for August and the doctors have now got the message regarding my allergy. It is planned to keep the stickers on me for the minimum amount of time and to wash the sites where they were adhered very quickly after removal even before I wake up so wish me luck.
Moving onto Ectopic heartbeats I was fascinated to watch Dr Gupta’s video a couple of days ago. (Thank you so much Dr Gupta for all your contributions) I have Ectopics regularly. Dr Gupta discussed my symptoms exactly; I experience the nausea in my throat an also am very aware that I have extra beats when I lean forward coupled with nausea.
I would finally apologise to anyone who found my account long, rambling and complex but I hope you understand that whilst for years I have regularly visited the Internet to research my long standing problem I only found this forum last week. Whilst my wife has been extremely supportive throughout the years I have felt very alone with little opportunity to discuss my problems with anyone who really understands how distressing AF can be for some people.
I am now praying that this next ablation will be a success and that at last I will be cured, I will try and post my progress.